Does effectiveness of thyroxine wear off the longer you take it?

Hi, I have been on thyroxine for 41 years after going into a myxoedema coma. I have always struggled with stabilising the dose and symptoms but as I have got older it is getting harder to find the right dose. I would just like to get through the day without feeling so exhausted. My GP keeps my t4 high and tsh low And this stabilises my heartbeat. I take vit.d as I was lacking but have found no improvement in my energy levels. Can this be an effect of taking thyroxine for so long?

10 Replies

oldestnewest
  • I would say no. It's a hormone. The effects of hormones can't 'wear off', otherwise everyone on the planet would be on hormone replacement. The only thing is, for some reason or other, you might be needing more of it.

    It's good that your doctor keeps your FT4 high and your TSH low, but does he ever look at the FT3? If not, then he's only seeing half the picture. It's T3 that is the active, important hormone. And your conversion might be becoming less effective over the years. But if he doesn't test the FT3, he won't know that.

    It could be that you are developing nutritional deficiencies - and it doesn't matter how good or clean your diet is, it can still happen - so it would be a good idea to get your vit D, vit B12, folate, iron, ferritin and selenium tested. And, if any of these are below mid-range, supplement them. :)

  • I'm sorry you are still struggling to find an effective dose to make you feel well. I think the problem is that many doctors keep adjusting doses, maybe unnecessarily so, due to the TSH result only. They very rarely ask or query if the patient has clinical symptoms.

    You are taking levothyroxine - what is your dose?

    If you can get a print-out of your most recent blood test results, with the ranges, from the surgery and post on a new question for comments. If your GP hasn't tested recently Vit B12, Vit D, iron, ferritin and folate ask for these as we are usually deficient which can result in problems for us too.

    T4 (levothyroxine), is the inactive thyroid hormone. It should convert to sufficient T3 (liothyronine) but sometimes we don't do it efficiently. T3 is the active hormone required by the billions of receptor cells in our bodies and the brain contains the most, so we must have sufficient for us to function normally.

    Next time your blood test is due for your thyroid gland, make the appointment the earliest possible and fast (you can drink water). Also leave about 24 hours between your last dose of levo and the blood test and take it afterwards. These couple of hints mean that our TSH is at its highest and doctors nowadays only pay attention to it and adjust dose willy/nilly in order to keep us somewhere 'in range'. Whereas most of us feel best with a TSH around 1 or lower. Your doctor hasn't probably asked for a FT3 blood test and some labs don't do it if your TSH is in range. We need to know our FT3 occasionally particularly if not feeling to well.

    Always get a print-out of your results from the surgery, with the ranges (labs differ throughout the country and it allows members to comment) for your own records and you can post them for comments.

    Personally, without yet seeing your results I think you might feel better with a little T3 added to your T4.

    "I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions"

  • I believe that for some us, the thyroid function varies, rather than deteriorates at a steady rate. So it could be that at some times we require more or less than our usual dose of thyroid meds. Other factors could be a factor as well, climate, stress, and diet for instance.

    I also believe that our bodies do get used to some medications, and their effect decreases over time. Painkillers are a classic example.

  • You cannot compare thyroid hormones with painkillers. Levo is not a drug. You can't 'get used to' a hormone. It does what it always does. The effect cannot decrease. However, we can, as you said, need more at times, which is not the same thing. :)

  • I never compare Levo to painkillers however as it is a man made hormone and I have taken it since 1972 which was before any blood test were produced I do wonder of its effectiveness. My dose has varied over the years from when gps used symptoms only and I was dosed high. When blood tests were introduced my dose was halved and has stayed between 125 mg and 150

  • Well, there you are then. Halving your dose was pretty drastic! I really Wonder where these endos keep their brains! Your dose is more than likely too low for you, now.

    I know you weren't comparing Levo to painkillers. :) That post was addressed to Hypopotomus. Sorry.

  • What was your VitD result ? How much are you taking ?

  • Vitamin D was 32 and I have been taking 5000iu daily with magnesium for the past 8 weeks.......muscle weakness has improved but fatigue still bad

  • If the D was measured in nmol/L then that was exceedingly low and I am wondering if you had loading doses in the beginning ? I live in Crete and they measure it in ng/L - as they do on the site below which is American/Canadian ( Not sure ! ) To convert you need to divide your result - 32 by 2.5 - which as you can see is around 13 - that is so LOW....and needs to be around 50/60 ng/L

    grassrootshealth.net

    Am sure you have read up on VitD and know that it is a steroidal pre-hormone and is needed in almost every cell of the body. So that's a lot of VitD to go around all of them :-) No wonder you feel tired and there has been research about the connection with Low D and Alzheimers,

    shaws has suggested other VERY important tests - Ferritin - B12 - Iron - Folate. Have you had those done too ? B12 needs to be around 1000 to prevent cognitive decline and Ferritin around 80/90. When all these levels are optimal you will feel so much better :-)

    Am not a medic - just a fellow sufferer - doing her best !

  • Other levels were fine, I am on high dose vitamin D for 3 months then it will be lowered to 800 as a maintenance dose. However I have added magnesium for 7 days and think this may be helping

You may also like...